Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 56, NWS Quad Cities, IA

July 10, 2008Bureau County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 10, 2008, 4:33 PM CDT for Bureau County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 4:33 PM CDT (21:33 UTC)
Expired
Jul 10, 2008, 7:30 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 102133
FFWDVN
ILC011-110030-
/O.NEW.KDVN.FF.W.0056.080710T2133Z-080711T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
  THIS INCLUDES THE CITY OF PRINCETON...

* UNTIL 730 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... 
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.

LAT...LON 4132 8917 4133 8985 4158 8985 4160 8919

$$

33
1 follow-up statement
000 
WGUS73 KDVN 110027
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT THU JUL 10 2008

ILC011-110033-
/O.EXP.KDVN.FF.W.0056.000000T0000Z-080711T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUREAU IL-
723 PM CDT THU JUL 10 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM CDT FOR BUREAU
COUNTY...

STORMS HAVE MOVED OUT OF NORTHERN BUREAU COUNTY.  DITCHES ARE 
STILL FULL AND SOME ROADS MAY STILL BE IMPACTED FROM EARLIER 
RAINFALL.  HOWEVER...CONDITIONS ARE EXPECTED TO IMPROVE SLOWLY
AND THE FLASH FLOOD WARNING FOR NORTHERN BUREAU COUNTY WILL 
BE ALLOWED TO EXPIRE.

A SEPARATE FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN 
BUREAU COUNTY UNTIL 930 PM.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.  TURN AROUND
AND FIND ANOTHER WAY.

LAT...LON 4132 8917 4133 8985 4158 8985 4160 8919

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:05 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 10, 3:05 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT THU JUL 10 2008

.SYNOPSIS...
VERY BUSY WEATHER DAY ACROSS THE FORECAST AREA...WITH A STRONG
SURFACE BOUNDARY EXTENDING FROM THE NORTH AND SOUTH DAKOTA BORDER
AREA...EAST ACROSS MINNESOTA AND NORTHERN WISCONSIN.  THERE IS
CONVECTION THAT FORMED ALONG IT AND IS CURRENTLY MOVING SOUTHEAST
SOUTH OF THAT BOUNDARY.  MORE CONVECTION HAS FORMED ALONG A WEAKER
BOUNDARY EXTENDING FROM NORTHERN IOWA SOUTHEAST ACROSS THE CWA NEAR
VINTON IOWA...TO ABOUT STERLING.  STORMS RIGHT ALONG THIS BOUNDARY
HAVE BEEN PRODUCING THE ISOLATED TORNADIC STORM...THOUGH WE HAVE HAD
HAIL STORMS AS WELL ALONG AND NORTH OF HIGHWAY 30.  INSTABILITY IS
VERY LARGE OVER THE AREA...WITH CAPE VALUES UP OVER 3000 IN
PLACES...AND SHEAR VALUES ABOVE 30 NORTH OF INTERSTATE 80.  THE
CONVECTION FORMED AHEAD OF A 500MB SHORTWAVE...AND IT WILL CONTINUE
TO MOVE EAST ACROSS THE FORECAST AREA FOR THE NEXT FEW HOURS. EXPECT
STORMS TO CONTINUE AS LONG AS THE WAVE IS IN THE AREA.
&&

.SHORT TERM...TONIGHT AND FRIDAY...TONIGHT THE CONVECTION CURRENTLY
OVER THE FORECAST AREA WILL SLOWLY SHIFT EAST...CONTINUING TO MOVE
EAST ALONG WITH THE 500MB SHORT WAVE.  EXPECT THAT THIS CONVECTION
WILL BE EAST OF THE FORECAST AREA AROUND 00Z THIS EVENING.
HOWEVER...NEW CONVECTION WILL FOLLOW AS THE SHORTWAVE THAT HAS BEEN
GENERATED OFF OF THE MINNESOTA CONVECTION WILL DROP SOUTHEAST.
HOWEVER...THIS CONVECTION WILL BE SHORT-LIVED AND SHOULD BE DONE BY
06Z TONIGHT.  IT APPEARS THAT WE WILL HAVE A BREAK AFTER MIDNIGHT
TONIGHT...AND AT LEAST FOR A SHORT WHILE FRIDAY MORNING.  FRIDAY THE
MAIN CONCERN IS FOR THE HEAT AND HUMIDITY.  HAVE TRIMMED BACK THE
MAX TEMPERATURE FORECAST...AS HAVE SOME CONCERNS THAT CLOUDS FROM
THE SOUTH WILL KEEP US FROM HAVING FULL SUN...WHICH WOULD REDUCE OUR
TEMPERATURES.  STILL HAVE MAX TEMPERATURES FOR FRIDAY AROUND
90...AND WITH DEWPOINTS AROUND 70...WILL BE LOOKING AT HEAT INDEX
VALUES IN THE 95 TO 100 RANGE.  THIS IS VERY CLOSE TO OUR HEAT
ADVISORY CRITERIA...AND WE MAY NEED TO ISSUE ONE IF THOSE CLOUDS DO
NOT LOOK LIKE THEY ARE GOING TO MATERIALIZE.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT AND SATURDAY THE MAIN FOCUS IS THE SEVERE WEATHER
CHANCES AS THE COLD FRONT MOVES THROUGH THE FORECAST AREA.  FOR NOW
SEVERE WEATHER LOOKS LIMITED DUE TO THE TIMING OF THE FRONT
PASSAGE...BUT WE WILL STILL BE LOOKING AT A SIGNIFICANT LINE OF
THUNDERSTORMS MOVING THROUGH THE AREA DURING THE EARLY MORNING
HOURS.  WILL LET LATER SHIFTS TAKE ANOTHER LOOK AT THIS RISK...BUT
SPC HAS MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR FRIDAY
NIGHT...BUT THE SLIGHT RISK AREA IS SOUTHEAST OF US FOR SATURDAY.
CONVECTION SHOULD CLEAR QUICKLY SATURDAY MORNING...WITH COOLER AND
DRIER AIR MOVING IN FOR THE REMAINDER OF THE DAY.  MAX TEMPS
SATURDAY SHOULD ONLY BE IN THE LOW TO MID 80S.

SUNDAY AND MONDAY TO BE DRY AND COOL WITH WEST/NORTHWEST FLOW IN
BEHIND THE SATURDAY FRONT PASSAGE. MAX TEMPS BOTH DAYS TO BE
SEASONABLY COOL...IN THE MID 70S TO LOW 80S SUNDAY...WARMING
SLIGHTLY INTO THE UPPER 70S TO MID 80S MONDAY.  RETURN FLOW KICKS IN
FOR TUESDAY AND WEDNESDAY...AS A SURFACE LOW MOVES FROM SOUTH DAKOTA
NORTHEAST TO LAKE SUPERIOR AND NORTHEAST.  THERE DOES NOT APPEAR TO
BE A SURFACE BOUNDARY IN THE VICINITY FOR CONVECTION TO FOCUS
ON...BUT CANNOT RULE OUT PRECIPITATION EITHER.  THE COLD FRONT DROPS
INTO THE AREA ON THURSDAY...SO HAVE GONE WITH SLOWLY INCREASING POPS
TUESDAY AND WEDNESDAY...TO CHANCE POPS FOR WEDNESDAY NIGHT AND
THURSDAY AS THE FRONT GETS CLOSER.  DEWPOINTS AND TEMPERATURES ALSO
INCREASE THROUGH THE PERIOD...WITH MAX TEMPS WEDNESDAY AND THURSDAY
IN THE MID 80S TO LOW 90S BOTH DAYS.
&&

.AVIATION...
CONVECTION THIS EVENING WILL BRING TEMPORARY IFR CONDITIONS DURING
THE EARLY EVENING HOURS...AND SHOULD ONLY AFFECT KDBQ...KCID...AND
KMLI TAF SITES.  EXPECT VFR CONDITIONS AT ALL SITES AFTER 06Z
TONIGHT.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE
Hazardous weather outlook, Jul 10, 4:59 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU JUL 10 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY IN EAST
CENTRAL IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG
AND NORTH OF HIGHWAY 34. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND HAIL.

A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE OUT THE NORTHERN PLAINS
THIS MORNING AND THROUGH THE MIDDLE AND UPPER MISSISSIPPI VALLEY THIS
AFTERNOON. AT THIS TIME IT APPEARS THAT THE GREATEST THREAT OF
SEVERE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 30 WITH THE CHANCE
OF STORMS DECREASING TO THE SOUTH.

A FEW STORMS MAY LINGER INTO THE EARLY EVENING...ESPECIALLY OVER
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED FRIDAY WITH BREEZY SOUTH
WINDS. ACTUAL MAXIMUM TEMPERATURES WILL BE 90 TO 94 DEGREES AT MANY
LOCATIONS...AND WHEN COMBINED WITH HIGH HUMIDITY MAY CREATE HEAT
INDICIES OF 95 TO 105. THIS SITUATION WILL BE MONITORED FOR ANY
ISSUANCE OF HEAT ADVISORIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY
NORTHWEST OF A FREEPORT ILLINOIS TO MOLINE TO FAIRFIELD IOWA LINE.
THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 70 MPH WITH
LARGE HAIL A SECONDARY THREAT.

A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA FRIDAY NIGHT
ACCOMPANIED BY A LINE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HAASE/DLF

In the hours before

Local storm report, Jul 10, 3:02 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TORNADO          ELVIRA                  41.87N 90.35W
07/10/2008                   CLINTON            IA   LAW ENFORCEMENT

            REPORTED WEST OF ELVIRA...EXACT DISTANCE UNKNOWN.
            REPORTED BY IA STATE PATROL.

&&

JAZ
Local storm report, Jul 10, 3:14 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 W CLINTON             41.84N 90.25W
07/10/2008  E0.88 INCH       CLINTON            IA   LAW ENFORCEMENT

            REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.

&&

JAZ
Local storm report, Jul 10, 3:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     6 N CLINTON             41.93N 90.23W
07/10/2008                   CLINTON            IA   LAW ENFORCEMENT

            BARN DAMAGE. REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.

&&

JAZ
Local storm report, Jul 10, 3:22 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FUNNEL CLOUD     PRINCETON               41.67N 90.36W
07/10/2008                   SCOTT              IA   LAW ENFORCEMENT

            MOVING E. REPORTED BY PRINCETON FIRE DEPT.

0321 PM     HAIL             1 W CLINTON             41.84N 90.25W
07/10/2008  E1.00 INCH       CLINTON            IA   LAW ENFORCEMENT

            REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.

&&

JAZ
Local storm report, Jul 10, 3:42 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             1 E LA MOILLE           41.53N 89.26W
07/10/2008  E0.75 INCH       BUREAU             IL   TRAINED SPOTTER

            MARBLE TO PENNY-SIZED HAIL. RELAYED BY EMERGENCY MANAGER.
            TIME ESTIMATED.

&&

14
Local storm report, Jul 10, 4:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 SW SHERRARD           41.30N 90.53W
07/10/2008  E0.25 INCH       MERCER             IL   TRAINED SPOTTER

&&

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:41 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside49 min
Jul 10, 2:53 PM CDTTornado WarningDVNRock Island, Whiteside39 min
Jul 10, 3:01 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside44 min
Jul 10, 3:46 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside59 min
Jul 10, 4:33 PM CDTSevere Thunderstorm WarningDVNHenry42 min
Jul 10, 6:19 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam41 min
Jul 10, 6:36 PM CDTFlash Flood WarningDVNBureau, Putnam105 min

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.